Advertisement
Mayo Clinic Proceedings Home

A Relationship Between Proton Pump Inhibitors and Hypomagnesemia?

      To the Editor:
      In the article published in the February 2018 issue of Mayo Clinic Proceedings, Nehra et al
      • Nehra A.K.
      • Alexander J.A.
      • Loftus C.G.
      • Nehra V.
      Proton pump inhibitors: review of emerging concerns.
      suggest a probable causal relationship between treatment with proton pump inhibitors (PPIs) and the occurrence of clinically relevant hypomagnesemia. However, analysis of observational studies has variably confirmed or refuted this hypothesis, and current clinical practice guidelines do not recommend screening PPI-treated patients for hypomagnesemia.
      • Freedberg D.E.
      • Kim L.S.
      • Yang Y.X.
      The risks and benefits of long-term use of proton pump inhibitors: expert review and best practice advice from the American Gastroenterological Association.
      This uncertainty may relate to divergent findings resulting from differences among PPIs, duration of treatment, dose, variable quality of studies, confounding factors, and other additional risk factors for hypomagnesemia such as comorbidities, critical illness, and use of medications, ie, loop diuretics and stool softeners, that could also cause hypomagnesemia.
      • Famularo G.
      • Gasbarrone L.
      • Minisola G.
      Hypomagnesemia and proton-pump inhibitors.
      As a matter of fact, there is no doubt that some patients have normal serum magnesium (Mg) levels at the time PPIs are started, severe hypomagnesemia and tetany appear during the course of treatment, clinical recovery is paralleled by the return of serum Mg to within the normal range when PPIs are withdrawn, and no other comorbidities or risk factors are found that could at least in part contribute to this sequence of events.
      • Famularo G.
      • Minisola G.
      • Bravi M.C.
      • Colucci P.
      • Gasbarrone L.
      Tetany, hypomagnesemia, and proton-pump inhibitors.
      Taken together, available evidence supports the view that hypomagnesemia is not a class effect of PPIs. Most patients taking PPIs will not have development of clinically important hypomagnesemia even after long-term use, and probably only a very small proportion of them are at risk of hypomagnesemia during PPI therapy. Currently, however, there is no answer to the question of why some patients, rather than others, with no risk factors and no confounding factors present with hypomagnesemia while receiving treatment with PPIs. There is no evidence of increased urinary Mg wasting in PPI-treated patients, which rules out a reduced efficiency of Mg renal conservation in this setting, and there is also no clear-cut evidence that PPI-induced hypochlorhydria may substantially impair Mg solubilization and absorption in the small intestine, ultimately depleting Mg body stores.
      • Famularo G.
      • Gasbarrone L.
      • Minisola G.
      Hypomagnesemia and proton-pump inhibitors.
      The regulation of serum Mg homeostasis is not well understood. Variant alleles at TRPM6/TRPM7 loci could explain some variance in serum Mg concentrations among healthy individuals.
      • Tin A.
      • Köttgen A.
      • Folsom A.R.
      • et al.
      Genetic loci for serum magnesium among African-Americans and gene-environment interaction at MUC1 and TRPM6 in European-Americans: the Atherosclerosis Risk in Communities (ARIC) study.
      It has been also postulated that variant alleles of TRPM6/TRPM7 are associated with subtle malabsorption and/or persistent leak through the kidneys that may be further aggravated by PPIs, thus being responsible for hypomagnesemia in susceptible patients. This hypothesis might explain why only a minority of PPI-treated patients have development of hypomagnesemia, which implicates that heterozygous carriers of certain TRPM6/TRPM7 mutations could be at a greater risk of PPI-induced hypomagnesemia.
      What could be the best approach to the problem of a potential association between use of PPIs and the development of hypomagnesemia under a clinical standpoint? We have no clinically meaningful predictors of the probability of hypomagnesemia in this setting. In the meantime, it seems reasonable to conclude that the proven benefits of appropriately administration of PPIs greatly outweigh any potential risk of hypomagnesemia.

      References

        • Nehra A.K.
        • Alexander J.A.
        • Loftus C.G.
        • Nehra V.
        Proton pump inhibitors: review of emerging concerns.
        Mayo Clin Proc. 2018; 93: 240-246
        • Freedberg D.E.
        • Kim L.S.
        • Yang Y.X.
        The risks and benefits of long-term use of proton pump inhibitors: expert review and best practice advice from the American Gastroenterological Association.
        Gastroenterology. 2017; 152: 706-715
        • Famularo G.
        • Gasbarrone L.
        • Minisola G.
        Hypomagnesemia and proton-pump inhibitors.
        Expert Opin Drug Saf. 2013; 12: 709-716
        • Famularo G.
        • Minisola G.
        • Bravi M.C.
        • Colucci P.
        • Gasbarrone L.
        Tetany, hypomagnesemia, and proton-pump inhibitors.
        Am J Med. 2012; 125: e7-e8
        • Tin A.
        • Köttgen A.
        • Folsom A.R.
        • et al.
        Genetic loci for serum magnesium among African-Americans and gene-environment interaction at MUC1 and TRPM6 in European-Americans: the Atherosclerosis Risk in Communities (ARIC) study.
        BMC Genet. 2015; 16: 56

      Linked Article

      • Proton Pump Inhibitors: Review of Emerging Concerns
        Mayo Clinic ProceedingsVol. 93Issue 2
        • Preview
          First introduced in 1989, proton pump inhibitors (PPIs) are among the most widely utilized medications worldwide, both in the ambulatory and inpatient clinical settings. The PPIs are currently approved by the US Food and Drug Administration for the management of a variety of gastrointestinal disorders including symptomatic peptic ulcer disease, gastroesophageal reflux disease, and nonulcer dyspepsia as well as for prevention of gastrointestinal bleeding in patients receiving antiplatelet therapy.
        • Full-Text
        • PDF
      • In Reply—A Relationship Between Proton Pump Inhibitors and Hypomagnesemia?
        Mayo Clinic ProceedingsVol. 93Issue 10
        • Preview
          We thank Dr Famularo for his comments. Currently, there is limited evidence for the association between hypomagnesemia and the use of proton pump inhibitors (PPIs) because most of the information is based on findings from case reports and observational studies.1,2 The prevalence of PPI-induced hypomagnesemia is unknown, and because it is not routine practice to monitor serum magnesium levels in patients receiving long-term PPI therapy, the incidence of associated hypomagnesemia may be underrecognized.
        • Full-Text
        • PDF